MDJunction - People Helping People
 
Ask a Question
04/27/2012 09:29 AM

addisons or not? help!

pamelajacks
 
Posts: 1
New Member

Hi everyone, I have just discovered this site and hope someone can help me as I am so fraustrated. Let me begin, I have some conditions, Alpha 1 which causes emphysema and i have COPD both of which are quite severe. I also have arthritis and high BP which can take a nose dive. The doctors are trying to regulate this at the moment. I was tested nearly 2 years ago for Addisons disease and it came back positive, then they did it again, twice (synacthen test) and it was low but they said not too low and want to do it again in 6 months. they don't think I need cortisol anymore. I was on 10mg twice a day and my life changed i had so much energy it was wonderful but then I got an ulcer and had to stop the cortisone and the anti inflamatory meds for my stomach to heal. Now I feel so tired all the time and the sweating day and night is unbearable. They say i have mild hypoadrenalism. I don't really understand this whole thing, all i know is when i wan on the cortisone i felt great and now i feel i have no quality of life. can anyone advise me. many many thanks.

pamelajacks

Reply

04/27/2012 02:51 PM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Hi Pam

Actual test numbers? You have to look at two parts of adrenal testing to determine your AI state. The initial level (before injection) will be a partial indicator to secondary AI. The cortisol rise you get is "testing" for primary AI.

I am surprised the cortisone med had to be stopped for the stomach problem. AI treatment generally is about meeting actual requirements or the equivalent of what you'd naturally produce. That more or less means you would have no side effects from excessive use. You may of course be taking more for an autoimmune problem, but the 20mg/day doesn't seem excessive in that way. That's pretty close to full replacement dosage for most people, but it depends on weight/BMI etc.

There is also a recovery period where your system "starts to work again" after being swamped by replacement cortisol. ie you feel rotten for a while during that period. That's why you gradually ramp down the dosage over a few months. You NEVER stop 20mg/day of HC dosing cold. (You haven't explained how long you have been feeling rotten for)

HC is of course also an anti-inflammatory. Were the other meds you were taking gluco-corticoid based? Even asthma drugs like Budesonide have to be allowed for in the gluco-corticoid budget. Excess use can in fact cause secondary AI.

The answer of course is to go back to the doc and explain devastating loss of QOL. If they argue you are within ref-ranges, quote to them studies/data that often show AI states within "normal". ie go on the symptoms and use tests to determine probability.

Bob (Australia)

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved